Acetaminophen Hazardous In Hepatitis
Over-the-counter flu medications such as Nyquil or Theraflu are often used to relieve flu-like symptoms of acute hepatitis. However, the acetaminophen in these drugs poses a health risk, as it may trigger acute liver failure, according to a new study reported at Digestive Disease Week in May and summarized by MedPage Today on May 22.
In this study, 12.5% of participants with hepatitis had evidence of acetaminophen toxicity, according to William M Lee MD, of the University of Texas Southwester Medical Center in Dallas, who presented the findings at Digestive Disease Week sessions.
Dr Lee also noted that people with liver disease are often unaware the drugs they are taking contain acetaminophen and could raise their risk for liver failure.
Signs of acetaminophen toxicity include "a change in mental state and alteration in clotting ability," according to John M Vierling, MD, president of the American Society for the Study of Liver Diseases, a professor of medicine at Baylor in Houston.
Dr Lee and colleagues collected serum samples from 72 people with fulminant hepatitis and detected evidence of acetaminophen toxicity in 12.5%. The researchers studied 10 patients with liver failure caused by confirmed acetaminophen overdose as a positive control group.
Most notably, acetaminophen toxicity resulted when study participants used over-the-counter flu medications - at standard therapeutic doses. "None reported doses that would exceed 4 g/day," Dr Lee said, which is lower than previously reported toxic doses.
Acetaminophen toxicity can occur over a period of several days: for example, 7-8 grams taken over a 3-4-day period can be fatal, Dr Lee said.
In this study, 67% of patients in whom researchers detected acetaminophen-protein adducts died within three weeks of hospital admission, compared with 27% of patients with no evidence of acetaminophen use.
The patients studied were included in the National Institutes of Health Acute Liver Failure Study (1999-2004), a national registry of acute liver-failure cases. About 2,000 cases of acute liver failure occur annually, of which about 500 are fatal, according to Dr Lee.
What Contains Acetaminophen?
The drug is well known to cause liver toxicity, and Dr Lee noted that acetaminophen overdose is a leading cause of liver failure and transplants.
"I am surprised it [acetaminophen] is still on the market," Dr Lee said, later qualifying his statement by saying that, because acetaminophen is so popular - and because it is sold under so many different brand-names (Tylenol being the most popular), he doubts it would be removed from the market.
"Vicodin and Percocet are the two most popular prescription compounds containing acetaminophen and these are often prescribed for pain relief in people with liver disease," Dr Lee said, according to MedPage Today.
"Unbundling of both of these drugs, which might be done at some point, would be significant in terms of reducing accidental acetaminophen overdose.."
Dr Lee noted that a 2002 FDA advisory committee recommended that over-the-counter cold and flu medicine front labels be changed to state that acetaminophen is an ingredient. "But that was in 2002 and the FDA has yet to act on that recommendation."
Dr Vierling reportedly said that acetaminophen is an "excellent drug", and that Dr. Lee's study suggests that doctors should advise people with chronic liver disease to avoid not only Tylenol and other acetaminophen-containing products, but also to choose cold and flu medicines cautiously.
Sources: http://www.medpagetoday.com DDW: Hepatitis Patients at Risk for Accidental Acetaminophen Toxicity (CME/CE), MedPage Today, May 22, 2006. Acetaminophen as a co-factor in acute liver failure due to viral hepatitis determined by measurement of acetaminophen-protein adducts. Lee, WM et al, Digestive Disease Week, Abstract S1002.
Posted: May 2006
Recommended for you